For years people have been hearing that a baby aspirin a day helps prevent the blood clots that can lead to heart attacks and strokes. There are a few a major factors that need to be considered before deciding to start this regimen, especially because baby aspirin is readily available to any person with the fear of having a heart attack.
Number one: check with your health practitioner. They can help assess if the benefits of clot prevention outway the damage to your stomach lining.
Number two: you should be at high risk for having another heart attack or stroke if you have already had one, or are at a very high risk due to other factors such as high blood pressure, advanced cardiovascular disease, diabetes, etc… Recent studies have shown that while taking a baby aspirin cuts the risk of a heart attack by one fifth, it increases the risk of internal gastrointestinal bleeding by 1/3, and has no effect on the occurrence of stroke in healthier patients. Your risks for having a cardiovascular accident need to strongly and clearly outweigh the likelihood of GI problems caused by the aspirin.
Number three: consider how prone you are to GI bleeding problems. Folks who take other non-steroidal anti-inflammatory (NSAID) medications, like advil and tylenol, for other problems have an increased risk of GI bleeds. NSAIDs break down in a very specific area of the stomach, weakening the stomach lining in that area. Depending on the daily dosage and length of treatment, the risk for a bleed greatly increases. For example, my father used to work in construction and would take at least 12 (sometimes more) advil a day, for years. Luckily he is no longer doing construction, thus no longer in daily pain, and I’m sure his stomach is thankful. This is a prime example of a man who would not have needed to add a baby aspirin into the mix.
***A pearl of wisdom passed on from my teacher to me, from me to you: if you or someone you know experiences stools that resemble sticky coffee grounds, immediately go to the hospital or urgent care center. This is a sign of a large GI bleed.***